Alert archive / Massachusetts / Small Craft Advisories in 2018
Small Craft Advisory 169, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Dec 14, 2018, 3:38 AM EST. It took effect at Dec 14, 2018, 9:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2018, 3:38 AM EST (08:38 UTC)
- In effect from
- Dec 14, 2018, 9:00 PM EST
- Expired
- Dec 14, 2018, 3:39 PM EST
- In force
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
903 WHUS71 KBOX 140838 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 338 AM EST Fri Dec 14 2018 ANZ250-141645- /O.NEW.KBOX.SC.Y.0169.181215T0200Z-181215T1300Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 338 AM EST Fri Dec 14 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM EST SATURDAY... The National Weather Service in Boston/Norton has issued a Small Craft Advisory, which is in effect from 9 PM this evening to 8 AM EST Saturday. * WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 30 kt. Seas 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ251-141645- /O.NEW.KBOX.SC.Y.0169.181215T0400Z-181215T1100Z/ Massachusetts Bay and Ipswich Bay- 338 AM EST Fri Dec 14 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM EST SATURDAY... The National Weather Service in Boston/Norton has issued a Small Craft Advisory, which is in effect from 11 PM this evening to 6 AM EST Saturday. * WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 25 kt. Seas 1 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
2 follow-up statements
610 WHUS71 KBOX 141522 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 1022 AM EST Fri Dec 14 2018 ANZ250-142330- /O.CON.KBOX.SC.Y.0169.181215T0200Z-181215T1300Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 1022 AM EST Fri Dec 14 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 8 AM EST SATURDAY... * WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 30 kt. Seas 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ251-142330- /O.CON.KBOX.SC.Y.0169.181215T0400Z-181215T1100Z/ Massachusetts Bay and Ipswich Bay- 1022 AM EST Fri Dec 14 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 6 AM EST SATURDAY... * WINDS AND SEAS...Southwest winds 10 to 15 kt with gusts up to 25 kt. Seas 1 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
707 WHUS71 KBOX 142039 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 339 PM EST Fri Dec 14 2018 ANZ250-142145- /O.CAN.KBOX.SC.Y.0169.181215T0200Z-181215T1300Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 339 PM EST Fri Dec 14 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Boston/Norton has cancelled the Small Craft Advisory. $$ ANZ251-142145- /O.CAN.KBOX.SC.Y.0169.181215T0400Z-181215T1100Z/ Massachusetts Bay and Ipswich Bay- 339 PM EST Fri Dec 14 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Boston/Norton has cancelled the Small Craft Advisory. $$ ANZ254>256-150445- /O.NEW.KBOX.GL.A.0039.181216T0900Z-181217T0500Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 339 PM EST Fri Dec 14 2018 ...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from late Saturday night through Sunday evening. * WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 40 kt. Seas 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ232-233-235-237-150445- /O.NEW.KBOX.GL.A.0039.181216T1700Z-181217T0500Z/ Nantucket Sound-Vineyard Sound-Rhode Island Sound- Block Island Sound- 339 PM EST Fri Dec 14 2018 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from Sunday afternoon through Sunday evening. * WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 35 kt. Seas 5 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 3:25 AM EST, 13 minutes earlier.
Area forecast discussion, Dec 14, 3:25 AM EST, 13 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 325 AM EST Fri Dec 14 2018 .SYNOPSIS... High pressure moves E of New England through today with a mild S flow developing. A series of low pressure systems tracking S of New England may bring a period of rain Friday night into early Saturday ... and again Sunday into Sunday night with mixed precip and ice possible in the interior. A cold front sweeps across the region Monday followed by blustery and cold weather Tuesday. Moderating temperatures by Wednesday into Thursday. Another storm system possible by late week into weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Latest satellite data showed abundant clouds lingering over most of southern New England this morning, with a very distinct clearing line generally south and east of the I-95 corridor in MA and RI. The main problem this morning will be the possibility of freezing drizzle, particularly within the CT River Valley. Just about all 14/00Z guidance showed a saturated layer below 3 kft. So far, not seeing many reports or impacts. At the 1 AM observation, both KHFD and KBDL reported light snow which was not reducing visibility and a light north wind. Expecting a light north low level ageostrophic flow through at least daybreak, and possibly lingering into early afternoon. This would likely keep temperatures below freezing in the CT River Valley well through this morning, especially with the lack of sunshine. This will be a critical component to be monitored this morning. Elsewhere in southern New England, an sunshine this morning will give way to clouds by late this afternoon. Expecting a dry day with high temperatures closer to normal values. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... It still appears that confluent mid level flow will develop over our region later tonight. The main impact of this will be to steer a low pressure to our south, limiting the risk for significant rainfall. Until this confluence develops, we will have to contend with a weak shortwave and weak front. These two features should be enough to trigger scattered areas of light rain early this evening. Winds should remain light S to SW, so temperatures should hold nearly steady overnight. High pressure moving into the Saint Lawrence Valley Saturday should bring drier weather from N to S during the day. Winds turn more from the N Saturday afternoon, starting the return of colder air. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... */ Highlights... - Wintry mix around Sunday - Turning colder Monday through Tuesday - Mild conditions return Wednesday into Thursday - Another storm system possible late week / weekend */ Overview... Ensemble mean waffling of the N Pacific H5 trof lends to variable trends within WPO / EPO teleconnections. Of certainty, continuation of a progressive, mild Pacific jet lends to reloading shots of warm air across N America echoed up through the stratosphere, seemingly shunting the stratospheric vortex and colder Arctic air to the other side of the N hemisphere. Persistent stream of Pacific energy, an active mid to late December pattern is likely, however juxtaposition of ridging / troughing across the CONUS is not. Present transition towards a ridge-trof regime may reverse come the holidays, N-winds initially, more S further out in time. Some signal gleaned from EC weeklies and CFS of holiday warmth, but no true confidence at this time. For now, a H5 ridge-trof setup, downshearing potential vorticity and colder air, tapping into the S-stream sub-tropical Pacific jet. Yet Arctic air bottled up N. Cohesion between the two going into this weekend, there is the potential for winter weather outcomes which are highlighted in the discussion below along with forecast model preference. As noted by the prior forecaster, key to the discussion is the cohesion / phase timing with respect to cyclogenesis relative to the 40N/70W benchmark. */ Discussion... Saturday night through Sunday night... Possible interior wet snow. Consensus trend, downsheared PV-streamer and attendant trop-fold from Canada into the NE CONUS draws inward a sub-tropical Pacific S-stream closed low thru cyclonic convergence and ascent beneath lowering heights. However, individual forecast model guidance struggling on this transition particular to locations of surface to mid-level features relative to the 40N/70W benchmark, as well as subsequent interior impacts related to deformation, low level convergent forcing, and broadscale ascent. Aside, good model agreement on thicknesses illustrating an Arctic air disconnect, the storm having to manifest its own cold towards wintry precip-types, only doing so through dynamic cooling and surface wet-bulbing that is proportional to greater storm strength. Downstream progressive flow pattern, bombogenesis into SE Canada, consistent model signals of increasing lift, deformation, trowaling, steep lapse rates, even potential instability wrapping around through the snow growth region as the storm lifts out, becoming cyclonic negatively-tilted, closing off into a deeper low with broader diffluence aloft. Perhaps with, however, some dry air issues and subsequent ice presence lending to mixed precip-types, the possibility of sleet and/or freezing rain. Roughly daytime into evening event, mild thicknesses, uncertainty with storm track and associated synoptic features, expect interior winter precip going with high-res 2m temperatures and wet-bulb processes yet however lower confidence any wet snows will meet or exceed the 3-inch threshold for advisory-level criteria. Not much confidence gained from ensemble means and probabilistics, and left feeling as if CIPS Analogs are contaminated by poorly associated analogs to the forecast mass fields. A mix-bag, wintry-precip event given marginal thermal fields as described above by thicknesses, and the possible presence of dry air. Non-GFS preference with a closer track to S New England. A worthy mention in the HAZARDOUS WEATHER OUTLOOK. Continued track uncertainty with respect to exact specifics, stay tuned for later forecast updates. Monday into Tuesday... Storm lifting out, bombing over SE Canada. Isallobaric / gradient wind response, expect blustery NW winds mixing down easily to the surface as cold air advection proceeds. Potential for wind advisory headlines with gusts at or exceeding 45 mph. Lake effect machine ongoing, snow shower / flurry activity into the Berkshires that dissipates with time as high pressure slowly builds in from the W. Considering coldest 2m temperature guidance going into Wednesday morning as winds turn light under mostly clear conditions. Wednesday into Thursday... Moderating temperature trend as high pressure shifts E and S-flow returns. More seasonable conditions expected with increasing clouds late ahead of a storm system for the late-week timeframe. Friday into the weekend... Series of storm systems followed by shots of colder air. Far out in time and discrepancies among deterministic guidance. Preference to ensemble means with low confidence. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday/... Trough sunrise... Mainly VFR all TAF sites E of the CT Valley, with MVFR CIGS and occasionally low vsbys in a mix of FZDZ/SHSN/BR for TAF sites in and west of the valley. Winds mainly light out of the E. Today...Moderate confidence. MVFR cigs across much of the interior, especially west of KFIT-KORH-KIJD. Mainly VFR cigs across SE New England. Tonight...Moderate confidence. Areas of MVFR/IFR cigs. Chance of light rain, especially towards the south coast. Saturday...High confidence in trends. Moderate confidence in timing. Mainly VFR, with areas MVFR towards the south coast. KBOS Terminal...High confidence in TAF. KBDL Terminal...Moderate confidence in TAF, mainly due to timing issues and the risk for patchy -FZDZ this morning. Outlook /Saturday Night through Tuesday/... Saturday Night: VFR. Breezy. Slight chance FZRA. Sunday: Mainly VFR, with local IFR possible. Windy with gusts to 35 kt. Chance RA, chance FZRA, slight chance SN. Sunday Night: MVFR/IFR conditions possible. Windy with gusts to 35 kt. Chance RA, chance FZRA, chance SN. Monday: Mainly VFR, with local IFR possible. Windy with local gusts to 30 kt. Slight chance RA, slight chance FZRA. Monday Night: VFR. Windy with gusts to 35 kt. Tuesday: VFR. Strong winds with local gusts to 40 kt. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday/...High confidence. Tranquil boating conditions to prevail through Saturday across most of the coastal waters. The exception will be a risk for some gusts up to 25-30 kt across the coastal water east of MA as a front crosses late this evening into tonight. Not high enough confidence yet to issue a Small Craft Advisory. Chance for light rain tonight into Saturday across the southern waters. Outlook /Saturday Night through Tuesday/... Saturday Night: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Local rough seas. Slight chance of rain. Sunday: Low risk for gale force winds with gusts up to 40 kt. Rough seas up to 9 ft. Chance of rain. Sunday Night: Low risk for gale force winds with gusts up to 35 kt. Rough seas up to 9 ft. Chance of rain. Monday: Low risk for Small Craft Advisory winds with gusts up to 30 kt. Rough seas up to 9 ft. Slight chance of rain. Monday Night: Strong winds with gusts up to 35 kt. Rough seas up to 9 ft. Slight chance of rain. Tuesday: gale force winds with gusts up to 40 kt. Rough seas up to 9 ft. Slight chance of snow. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Sipprell NEAR TERM...Belk SHORT TERM...Belk LONG TERM...Sipprell AVIATION...Belk/Sipprell MARINE...Belk/Sipprell
Hazardous weather outlook, Dec 13, 3:40 PM EST, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 340 PM EST Thu Dec 13 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-142045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 340 PM EST Thu Dec 13 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-142045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 340 PM EST Thu Dec 13 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:39 PM EST | Gale Watch | BOX | 25 hr |
Nearby
Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.